Alert archive / Colorado / Wind Advisories in 2017

Wind Advisory 9, NWS Grand Junction, CO

October 3, 20174 counties in Colorado

NWS Grand Junction, CO issued this wind advisory at Oct 3, 2017, 1:38 PM MDT for 4 counties in Colorado. It took effect at Oct 4, 2017, 10:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2017, 1:38 PM MDT (19:38 UTC)
In effect from
Oct 4, 2017, 10:00 AM MDT
Expired
Oct 4, 2017, 6:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 128 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS75 KGJT 031938
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
138 PM MDT Tue Oct 3 2017

COZ001-002-040600-
/O.NEW.KGJT.WI.Y.0009.171004T1600Z-171005T0000Z/
Lower Yampa River Basin-Central Yampa River Basin-
138 PM MDT Tue Oct 3 2017

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM MDT WEDNESDAY...

The National Weather Service in Grand Junction has issued a Wind
Advisory, which is in effect from 10 AM to 6 PM MDT Wednesday.

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, and 
  Meeker. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will become breezy Wednesday morning with
  strongest winds expected late Wednesday morning through early
  Wednesday evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult...
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart 
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
5 follow-up statements
670 
WWUS75 KGJT 040525
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
1125 PM MDT Tue Oct 3 2017

COZ001-002-041330-
/O.CON.KGJT.WI.Y.0009.171004T1600Z-171005T0000Z/
Lower Yampa River Basin-Central Yampa River Basin-
1125 PM MDT Tue Oct 3 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 6 PM MDT
WEDNESDAY...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, and 
  Meeker. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will become breezy Wednesday morning with 
  strongest winds expected late Wednesday morning through early 
  Wednesday evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult... 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
303 
WWUS75 KGJT 041011
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
411 AM MDT Wed Oct 4 2017

COZ001-002-041815-
/O.CON.KGJT.WI.Y.0009.171004T1600Z-171005T0000Z/
Lower Yampa River Basin-Central Yampa River Basin-
411 AM MDT Wed Oct 4 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM MDT THIS EVENING...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, and 
  Meeker. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...The strongest winds will develop late this morning 
  and persist through early this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult...
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
660 
WWUS75 KGJT 041530
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
930 AM MDT Wed Oct 4 2017

COZ008-041800-
/O.NEW.KGJT.FG.Y.0019.171004T1530Z-171004T1800Z/
Central Colorado River Basin-
930 AM MDT Wed Oct 4 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON MDT TODAY...

The National Weather Service in Grand Junction has issued a Dense
Fog Advisory, which is in effect until noon MDT today.

* LOCATIONS INCLUDE...Eagle, Edwards, Glenwood Springs, and 
  Carbondale. 

* VISIBILITIES...Down to quarter mile at times between Dotsero,
  Gypsum and Eagle. 

* TIMING...Areas of dense fog continues through noon.

* IMPACTS...Expect reduced visibilities and slick road conditions
  in localized dense fog, creating hazardous travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you.

&&

$$

COZ001-002-042330-
/O.CON.KGJT.WI.Y.0009.171004T1600Z-171005T0000Z/
Lower Yampa River Basin-Central Yampa River Basin-
930 AM MDT Wed Oct 4 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, and 
  Meeker. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...The strongest winds will develop late this morning 
  and persist through early this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult... 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
156 
WWUS75 KGJT 041750
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
1150 AM MDT Wed Oct 4 2017

COZ008-041900-
/O.EXP.KGJT.FG.Y.0019.000000T0000Z-171004T1800Z/
Central Colorado River Basin-
1150 AM MDT Wed Oct 4 2017

...DENSE FOG ADVISORY WILL EXPIRE AT NOON MDT TODAY...

While some patchy fog and low stratus still remains, visibilities
have greatly improved over the last hour above critical
thresholds, with the fog and stratus deck is slowly lifting.
Therefore, will allow the Dense Fog Advisory to expire at noon
today.

$$

COZ001-002-050000-
/O.CON.KGJT.WI.Y.0009.000000T0000Z-171005T0000Z/
Lower Yampa River Basin-Central Yampa River Basin-
1150 AM MDT Wed Oct 4 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, and 
  Meeker. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Gusty winds will persist through early this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult... 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
165 
WWUS75 KGJT 042359
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
559 PM MDT Wed Oct 4 2017

COZ001-002-050100-
/O.EXP.KGJT.WI.Y.0009.000000T0000Z-171005T0000Z/
Lower Yampa River Basin-Central Yampa River Basin-
559 PM MDT Wed Oct 4 2017

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds have lightened considerably so the advisory will be allowed
to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Oct 3, 11:40 AM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 3, 11:40 AM MDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1140 AM MDT Tue Oct 3 2017

.UPDATE...
Issued at 929 AM MDT Tue Oct 3 2017

Fog is lifting/has lifted across the area while most temperatures
have reached above freezing. For that reason, dropped the dense
fog advisory and freeze warning. Still looks like a nice warm-up
in store tomorrow and Thursday. Rest of the forecast looks good.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 449 AM MDT Tue Oct 3 2017

Conditions have stabilized overnight with dense fog developing in
many areas. The dense fog is expected to break up around 10am this
morning, paving the day to a sunny day with temperatures a few
degrees below normal across NE Utah and NW Colorado, but a few
degrees warmer than normal across the Four Corners region as
southerly flow develops. A closed low splitting off from the
parent low trekking across the Great Lakes region will plant
itself over Nevada during the next couple of days. Southwest winds
will drastically increase aloft on Wednesday as this -20C cold
core H5 low interacts with the high pressure centered over Texas.
The most impressive part of this southwest flow increasing is how
warm forecast guidance is bringing much of area for max temps on
Wednesday. In the low 80s for many low valleys with temperatures
in the mountains downright pleasant in the 50s and 60s.

With the increased southwest flow, moisture will increase over the
San Juans and southwestern Colorado valleys Wednesday bringing a
chance for afternoon/evening showers and thunderstorms. Decent
forecast CAPE, but lapse rates on the lower side due to increased
cloud cover.

.LONG TERM...(Wednesday night through Monday)
Issued at 449 AM MDT Tue Oct 3 2017

The closed low over the Great Basin will continue filling and slowly
lifting to the northeast Wednesday night and Thursday. Even so,
from Wednesday night through Thursday night the forecast area is
trapped between this low and strong high pressure sliding west
over Texas. Initially plenty of moisture rotates along the west
side of the Texas ridge and flowing north thru New Mexico and
eastern CO. The GFS indicates light precipitation possible over
the Durango and Pagosa Springs areas and the eastern portion of
the San Juan mountains Thursday and Thursday night.

By Friday the western closed low will be centered over eastern
Montana according to the GFS and ECMWF. The 500 mb troughline
associated with the closed low should be moving into eastern Utah.
Its weak cold front may drag through the forecast area Friday
morning. This front appears dry and helps push to the east the
moisture over the Continental Divide. After the troughline passes
Friday afternoon, northwest flow aloft and much drier air
will flow over the area through next weekend.

Sunday night and Monday: the next trough drops south from Canada
into the northern Rockies. A strong jet settles over the area with
this next trough which could bring stronger west winds Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1135 AM MDT Tue Oct 3 2017

The only TAF site with any concern today is KEGE (Eagle) as low
clouds continue to hang around. MVFR conditions have been reported
all morning due to low cigs and visibilities. The airport should
break out in the next 2 to 3 hours giving way to mostly sunny
conditions. A few breezes are also being reported over KTEX but
only reaching 20 to 25 MPH or so. Tomorrow will bring plenty of
VFR conditions with some gusty afternoon winds as the surface
pressure gradient tightens.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

UPDATE...TGR
SHORT TERM...JAM
LONG TERM...JAM
AVIATION...TGR
Hazardous weather outlook, Oct 3, 4:50 AM MDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
450 AM MDT Tue Oct 3 2017

COZ001>014-017>023-UTZ022>025-027>029-041100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
450 AM MDT Tue Oct 3 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Areas of dense fog will persist through about 10am this morning
along many highways of western Colorado including but not limited
to I-70...Highway 50 south of Grand Junction...Colorado 133 near
Redstone...US 40 in Routt, Daggett and Rio Blanco counties and
along highway 85 south of Glenwood Springs.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Southwesterly winds will increase substantially Wednesday and
temperatures will increase to 10 degrees above normal. Wind gusts
up to 20 to 30 mph will be possible across eastern Utah and
western Colorado Wednesday afternoon. Scattered afternoon showers
and thunderstorms will be possible across the southwest Colorado
mountains Wednesday through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 12:25 AM MDTDense Fog AdvisoryGJTEagle, Garfield, Gunnison, Hinsdale, Mesa, Moffat and 6 more8 hr

Nearby

Wind Advisories in Colorado, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.